Nevada, 2013

Damaging Wind in Nevada, July 21, 2013

July 21, 2013 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 60 mph at a COOP observer's house 1 mile NNE of McGill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 60 mph at a COOP observer's house 1 mile NNE of McGill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 21, 1:45 AM PST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 1:45 AM PST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
245 AM PDT SUN JUL 21 2013

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE GREAT BASIN THROUGH
MONDAY ALLOWING THE VERY HOT AFTERNOONS TO CONTINUE. MONSOON
MOISTURE AND THUNDERSTORMS WILL BE RESTRICTED TO CENTRAL NEVADA
TODAY AND MONDAY...BEFORE RETURNING TO NORTHERN NEVADA THE MIDDLE
OF NEXT WEEK.

&&

.SHORT TERM...TODAY AND MONDAY. HIGH PRESSURE WILL REMAIN PARKED
OVER NEVADA THROUGH THE SHORT TERM, ENSURING THE VERY HOT
AFTERNOON TEMPERATURES WILL CONTINUE. TRIPLE DIGIT HIGHS WILL BE
COMMON ACROSS NORTHERN AND NW NEVADA TODAY AND MONDAY, ON THE DRY
SUBSIDENT NORTHERN SIDE OF THE HIGH PRESSURE RIDGE. THE HEAT
ADVISORY WAS EXTENDED THROUGH MONDAY FOR NORTHERN LANDER/EUREKA
AND HUMBOLDT COUNTIES BY THE PREVIOUS SHIFT. THIS CERTAINLY LOOKS
JUSTIFIED, AS THE HEAT WILL NOT MODERATE UNTIL HIGH PRESSURE MOVES
EAST OF NEVADA. THIS WILL OCCUR DURING THE LONG TERM FORECAST, BUT
NOT THROUGH MONDAY. EXPECT HIGH TEMPERATURES TO RUN VERY SIMILAR
TO PREVIOUS DAYS IN THIS STAGNANT PATTERN. A GOOD EXAMPLE OF THIS
IS THE ELKO AIRPORT, WHICH HAS RECORDED A HIGH TEMPERATURE OF 101
DEGREES FOR 2 DAYS NOW, FRIDAY AND SATURDAY. GRIDS FOLLOW THE MET
GUIDANCE CLOSELY, WHICH HAS PERFORMED IN THIS HEAT VERY WELL, AND
FORECASTS 2 MORE DAYS OF 101 DEGREES AT ELKO TODAY AND MONDAY.
WITH NUMEROUS ACTIVE FIRES ACROSS NEVADA THIS MORNING, ELECTED TO
INCLUDE AREAS OF SMOKE ACROSS NE NEVADA THROUGH THE SHORT TERM
FORECAST.

DRY AIR WILL DOMINATE MUCH OF CENTRAL AND NORTHERN NEVADA TODAY,
WITH NO THREAT OF THUNDERSTORMS FOR MOST LOCALES. MOISTURE IS
SUPPRESSED FURTHER SOUTHWARD TODAY, WITH ANY MEASURABLE RAIN
RESTRICTED TO NYE COUNTY AND SOUTHERN WHITE PINE COUNTY. 00Z NAM
FORECASTS PW VALUES OF 0.75-1.1 INCH ALONG A TONOPAH-DUCKWATER-
GREAT BASIN NATIONAL PARK LINE THIS AFTERNOON, SO EXPECT SOME
LOCALLY HEAVY RAINS ACROSS THE FAR SOUTHERN CWA. ISOLATED DRY
THUNDERSTORMS ARE POSSIBLE AS FAR NORTH AS THE U.S. HIGHWAY 50
CORRIDOR, BUT THERE WILL BE NOTHING NORTH OF THAT.

MONDAY...STAGNANT PATTERN PERSISTS FOR ONE MORE DAY. HIGH PRESSURE
HOLDS FIRM, RESTRICTING THUNDERSTORMS AGAIN TO AREAS ALONG AND
SOUTH OF U.S. HIGHWAY 50, AND KEEPING THE ROASTING HOT
TEMPERATURES GOING FOR NORTHERN NEVADA. INCREASED SCATTERED
THUNDERSTORM COVERAGE IN THE GRIDS FOR NYE/WHITE PINE COUNTIES FOR
MONDAY WHERE PW REMAINS HIGH NEAR ONE INCH. LOCALLY HEAVY
RAINFALL AND EVEN SOME FLOODING ARE POSSIBLE ACROSS THE SOUTHERN
ZONES MONDAY, EVEN WHILE NORTHERN NEVADA BAKES IN THE HEAT.  TURNER

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A DEEP AREA OF
MONSOON MOISTURE CURRENTLY COVERING MUCH OF NORTHERN/CENTRAL ARIZONA
AND SOUTHERN NEVADA WILL BEGIN ITS NORTHWARD PUSH AS HIGH PRESSURE
SHIFTS EAST/SOUTHEAST DURING THE UPCOMING WEEK. LONG RANGE MODELS
INDICATE THE NORTHWARD EDGE OF THE INSTABILITY/MOISTURE WILL REACH
INTO CENTRAL NEVADA WHERE PW VALUES FROM 0.75 TO 1.00 INCHES TUESDAY
AFTERNOON AND EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DOMINATE NORTHERN AND
CENTRAL NEVADA AS WEAK SHORT WAVE ENERGY MOVES OVER THE GREAT BASIN
ALONG THE WESTERN PERIPHERY OF THE DEPARTING RIDGE. CAPE VALUES WILL
APPROACH 900 J/KG ALONG WITH PW'S AROUND 0.75 INCH. WITH A WEAK
UPPER LEVEL FLOW IN PLACE OVER THE CWA...EXPECT ANY THUNDERSTORMS TO
BE SLOW MOVING AND POSSIBLY TRAINING OVER THE SAME REGION
POTENTIALLY RESULTING IN FLASH FLOODING WEDNESDAY AFTERNOON/EVENING.

A SIMILAR PATTERN WILL HOLD TRUE FOR THE REMAINDER OF THE WEEK INTO
NEXT WEEKEND. ISOLATED SHOWERS/THUNDERSTORMS CAN BE EXPECTED
ESPECIALLY EACH AFTERNOON/EVENING FROM THURSDAY THROUGH
SATURDAY.  89

&&

.AVIATION...VFR CONDITIONS CAN BE EXPECTED FOR THE NEXT 24 HOURS.
THE BEST CHANCE FOR CONVECTION WILL BE AT BOTH THE KELY AND KTPH
TERMINALS THIS AFTERNOON AND EVENING. LOCALIZE WIND GUSTS ASSOCIATED
WITH ANY STORM DEVELOPMENT COULD REACH UP TO 50 MPH.  89

&&

.FIRE WEATHER...THUNDERSTORMS TODAY WILL BE CONFINED TO FWZ 457
AND SOUTHERN 455. ACROSS THE FAR SOUTHERN FIRE DISTRICT, STRONG
STORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE. ISOLATED DRY
LIGHTNING STRIKES ALONG THE U.S. HIGHWAY 50 CORRIDOR, BUT LIMITED
COVERAGE AND VERY SLOW STORM MOVEMENT PRECLUDES THE NEED FOR A
FIRE WEATHER HEADLINE. A SIMILAR SCENARIO EXPECTED ON MONDAY, WITH
THUNDERSTORM COVERAGE ALONG AND SOUTH OF AN AUSTIN-EUREKA-CHERRY
CREEK LINE. A FEW DRY LIGHTNING STRIKES WILL EDGE A BIT FURTHER
NORTH INTO FWZ 454, AND SOUTHERN FWZ 469/470 MONDAY AFTERNOON.

INTENSE HEAT WILL CONTINUE THROUGH MONDAY. THE HOTTEST AFTERNOON
TEMPERATURES ARE EXPECTED ACROSS THE NORTHERN FWZ, RANGING FROM
99-106. CREWS FIGHTING CURRENT FIRES WILL NEED TO TAKE PRECAUTIONS
AGAINST HEAT EXHAUSTION THROUGH MONDAY.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR HUMBOLDT COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY.

&&

99/89/89/99
Hazardous weather outlook, Jul 21, 2:50 AM PST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
350 AM PDT SUN JUL 21 2013

NVZ030-036-221100-
HUMBOLDT COUNTY-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
350 AM PDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 8 PM MONDAY. ISOLATED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH
FRIDAY. LOCALLY GUSTY WINDS TO 50 MPH CAN ACCOMPANY ANY OF THE
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ031-033-034-038-039-221100-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTHWESTERN ELKO COUNTY-
SOUTH CENTRAL ELKO COUNTY-
350 AM PDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES ALONG WITH AREAS OF DUST CAN BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT TEMPERATURES WILL CONTINUE FOR MUCH OF THE WEEK WITH ISOLATED
SHOWERS AND THUNDERSTORMS ESPECIALLY EXPECTED WEDNESDAY THROUGH
FRIDAY. LOCALLY GUSTY WINDS TO 50 MPH CAN ACCOMPANY ANY OF THE
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-037-040-041-221100-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
350 AM PDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES WITH AREAS OF DUST CAN BE EXPECTED ALONG WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AREAS OF DUST WILL OCCUR OVER THE REGION MONDAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH
SATURDAY. LOCALLY GUSTY WINDS TO 50 MPH CAN ACCOMPANY ANY OF THE
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

FITZSIMMONS

The radar

The Elko radar (KLRX), 228 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
July 21, 11:55 AM PST to 11:57 AM PST
Where
White Pine County, 1.74 mi ENE of Mc Gill to 2.23 mi ENE of Mc Gill
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
39.410, -114.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456696.